April 2018
Neonatal Abstinence Syndrome (NAS)
Behavioral Healthcare, Nursing, Nutrition, Obestrics and Gynecology, Pediatrics
No

What is Neonatal Abstinence Syndrome (NAS)?* 

Icon expressing the equation NAS=Pregnancy+Prescription/Illegal Drugs

NAS is a condition caused when a baby withdraws from certain drugs he/she is exposed to in the womb. It is most often caused when a woman takes drugs called opioids during pregnancy. This can cause serious problems for your baby.

Your doctor may have prescribed opioids (e.g., codeine, morphine, oxycodone, tramadol) to relieve pain. Other drugs that can cause NAS are heroin, antidepressants, or sleeping pills.

* For more information, visit www.marchofdimes.org.  

Withdrawal Symptoms

  • Excessive crying
  • High-pitched crying
  • Irritability
  • Poor feeding
  • Slow weight gain
  • Sleep problems
  • Seizures

Check out our article in the Advisory, Addressing the Rise in Neonatal Abstinence Syndrome: A Multifaceted Approach

 Prevent Neonatal Abstinence Syndrome

Talk to your doctor.

Tell your doctor right away if you use any of these drugs, but don’t stop taking them without first getting treatment.

Always tell your doctor if you’re pregnant, even if you’re seeing him/her for an unrelated issue.

Get help for your addiction.

Ask about treatment options if you think you might have an addiction to opioids or another drug.

If you are not pregnant.

If you use any of the drugs that can cause NAS, use birth control until you are ready to get pregnant.

©2018 Pennsylvania Patient Safety Authority